Cardiac Toxicity Related to Cancer Treatment

Victoria Loerzel

Karen Hassey Dow

cardiotoxin, anthyracyclines, radiotherapy
CJON 2007, 7(5), 557-562. DOI: 10.1188/03.CJON.557-562
Cardiac toxicity is a dose-limiting toxicity that may occur during cancer treatment or several years after therapy ends. Cardiac toxicity may be caused by chemotherapy, biotherapy, and radiation therapy and may result in cardiomyopathy, congestive heart failure, dysrhythmias, and myocardial ischemia. The risk for developing cardiac toxicity varies based on type of treatment, patient age, presence of preexisting or concurrent heart disease, and concomitant treatment. Patients at high risk require careful evaluation and monitoring during and in the years following therapy to detect cardiac changes. Fortunately, cardioprotective agents and newer radiation therapy techniques decrease the risk for treatment-related cardiac toxicity. Oncology nurses can become more informed in the assessment of cardiac toxicity and can arm themselves with knowledge about early identification of symptoms as well as specific agents and treatments that increase risk for cardiac toxicity.
Members Only
Not a current ONS member or journal subscriber?

Purchase This Article

Receive a PDF to download and print.